Results 1 to 8 of 8

Thread: ocular symptoms & isotretinoin

  1. #1
    Member
    Join Date
    Jul 2005
    Location
    UK
    Posts
    78

    Default ocular symptoms & isotretinoin

    I just have a quick question re: ocular symptoms.

    I am on isotretinoin at the moment - and it is making my eyes a little dry. However one eye is very red, sore and itchy. Is it possible to have it in one eye only? or would it commonly affect both eyes.

    Thanks.

  2. #2
    Senior Member
    Join Date
    Sep 2005
    Location
    Chicago
    Posts
    1,085

    Default

    Was your eye dry and itchy before you started on the accutane? - or did it become that way after you started the drug?

  3. #3
    This user has been banned from this forum
    Join Date
    Sep 2005
    Posts
    836

    Default

    Initially you may experience an increase in seb derm and bacteria from accutane but this problem seems to disappear after some time. Its the same problem with other anti-inflammatory drugs- I dont really know why its so??? Im on clarithromycin now and have the same problem as on accutane initially. Small bumps and seb derm getting worse.

  4. #4
    Member
    Join Date
    Jul 2005
    Location
    UK
    Posts
    78

    Default

    Quote Originally Posted by DukeCity
    Was your eye dry and itchy before you started on the accutane? - or did it become that way after you started the drug?
    No, this has just happened since taking isotretinoin (been on it about a month now). Although it has to be said I did have sensitive eyes before - and used to get hay fever symptoms in my eyes - red itchy etc. Only that always affected both eyes.

    This is just causing problems in one eye - the itching is driving me mad, I've tried using anti-inflammatory eye drops but these are mostly recommended for allergy - I dont think this is an allergic thing.
    Eylids are swollen too - making it look as though the eye is half shut!

  5. #5
    Senior Member
    Join Date
    Jun 2005
    Location
    Long Island, NY
    Posts
    345

    Default

    Hey Nikkilou, how many mg are you on and do you take it every day? Accutane will dry out people with normal eyes, but when people like you and I already have sensitive eyes, it can negatively affect our tear production. If you're currently on something higher than 10 mg, I would try the 10 and I would also try a weekly routine where you take it monday, wednesday, and friday or if you have to, two days a week depending on how your eyes respond. I would also get a nightime ointment for your eyes like moisture pm which is preservative free. Natural Tears are also good to take and I have currently been taking triple omega from vitamin world with omega 3,6, and 9 that helps too. Restasis eyedrops is a more aggressive approach to treating this condition. It stimulates your own tear production and must be prescribed. It doesn't seem like you have full-blown ocular rosacea though, but I must caution you because I wouldn't want accutane to cause you to advance into an ocualr rosacea stage. Dr. Nase would know if accutane can actually cause ocular rosacea, I'm not 100 percent positive. You can also try what I will be doing in the near future if 10 mg doesn't work for you and that is creating your own 5 mg or 2.5 mg dose so your eyes can tolerate it. Results will just take longer, but you really don't want to fool around with your eyess To me, it is the worst aspect of rosacea.
    PS-What facial symptoms do you currently have?

  6. #6
    Member
    Join Date
    Jul 2005
    Location
    UK
    Posts
    78

    Default

    Hi

    Thanks, My facial symptoms are mostly p&p - with some flushing, although the flushing is quite mild and if it were just that, I would not of considered isotretinoin. I only went down this route because of the spots.

    I am actually on 20mg/day - which I know some say is way too high, only I can't get the 10mg - I can get the 5mg (Im in the UK), I practically begged but my derm wont give them to me!! Says it wouldnt be enough.

    I am seriously wondering whether this drug is causing the eye problems though - surely if it were, then I would have the symptoms in both eyes?
    Right now my left eye is all swollen, bloodshot and itchy whereas my right eye is clear.

    I am using artificial tear drops twice a day - in both eyes. Its just a nightmare, I cant concentrate on anything because the irritation in driving me mad.

    The moisture pm oitment sounds good - although I'm not sure what the equivalent is over here - Is it another type of artificial tear?

    Oh, and I have no idea how to create my own 5mg/2.5mg dose!

    Thanks
    Nikki

  7. #7
    Senior Member
    Join Date
    Jun 2005
    Location
    Long Island, NY
    Posts
    345

    Default

    I would really try for the 5 mg, see a different doctor, it doesn't have to be a dermatologist. It most likely is the accutane, but it can easily start to irritate both your eyes, although I def wouldn't wait for it to do so. The moisture pm is made by bausch and lomb. It's not an artificial tear, it's an ointment that you put in your lower eye lid and go right to sleep, it blurs your vision so it's only for when you close your eyes. I haven't had experience making my own either, but there are directions in this forum to do so. We've been recently talking about it, I posted it under prescription medicines. "I have 10 & 20 mg accutane, help me make 2.5." But really you should keep going from doctor to doctor until you get teh 5 mg, someone will help you! Take care and good luck. -Chris

  8. #8
    Member
    Join Date
    Jul 2005
    Location
    UK
    Posts
    78

    Default

    I hear you.

    Trouble is there is a chronic shortage of Dermatologists in the UK at the moment, the one I see is the only one in the county. Also it is only dermatologists who are licensed to presribe isotretinoin here - you can't get it from just any doctor. So I don't have a lot of options - much as I would like the 5mg. I am seeing her again next week for follow up - so maybe if I explain my eye symptoms - she may be more willing to let me reduce the dose.

    Thanks for the advice.
    Nikki

Similar Threads

  1. Starting to have ocular symptoms, HELP
    By vicki in forum Ocular Rosacea
    Replies: 6
    Last Post: 26th February 2012, 12:25 AM
  2. Isotretinoin and IPL
    By downbythebay in forum Intense pulsed light and laser
    Replies: 2
    Last Post: 22nd October 2011, 03:46 PM
  3. Ocular Symptoms Worse While Sleeping
    By SolomonCox in forum Ocular Rosacea
    Replies: 18
    Last Post: 22nd January 2011, 01:15 PM
  4. Excellent Drops for Ocular Symptoms
    By andrewjs in forum Topical and oral products (non-prescription)
    Replies: 6
    Last Post: 25th September 2005, 02:22 AM
  5. isotretinoin
    By domo2727 in forum Prescription medications
    Replies: 3
    Last Post: 25th July 2005, 07:41 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •